Aim: To report on the complications associated with the use of intravitreal triamcinolone acetonide (IVTA) in a tertiary referral hospital setting.
Materials and methods: A retrospective case series review of all IVTA injections carried out over a period of 30 months.
Results: One hundred and thirty IVTA injections were performed; nine with limited local follow-up were excluded. Thus, 121 injections (108 patients, 114 eyes) were included in the study. Triamcinolone (4mg) was used in all cases. Indications were diabetic macular oedema (n=41 eyes), retinal vein occlusions (n=27), postoperative cystoid macular oedema (n=24), exudative age-related macular degeneration (n=16), and others (n=6). No intraoperative complications were recorded. Postoperative intraocular pressure (IOP) readings of 22, 28, 35, and 40 mmHg or higher were recorded in 46.5, 29.8, 12.3, and 7.9% of eyes, respectively. IOP elevation was treated with antiglaucoma medication in all but one eye (0.9%) that required trabeculectomy and one (0.9%) that required vitrectomy with cataract extraction for suspected phacoanaphylactic glaucoma. Two eyes (1.8%) developed retinal detachment; both had previously been treated for retinal breaks. One eye (0.9%) developed culture-positive endophthalmitis.
Conclusions: Significant morbidity isassociated with IVTA injection; clinicians should be aware when considering treatment options.